Alert archive / Pennsylvania / Special Weather Statements in 2018
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Aug 7, 2018, 1:13 PM EDT for Wayne County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 1:13 PM EDT (17:13 UTC)
- Expired
- Aug 7, 2018, 2:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Binghamton, NY
County Wayne County, PA
The radar
The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
187
WWUS81 KBGM 071713
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
113 PM EDT TUE AUG 7 2018
PAZ039-040-044-072-071800-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA-
113 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND CENTRAL WAYNE COUNTIES UNTIL 200 PM
EDT...
At 113 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union Dale, or 8 miles north of Carbondale, moving northeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carbondale, Honesdale, Damascus, Callicoon, Clifford, Forest City,
Waymart, Vandling, Union Dale and Prompton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4151 7546 4170 7565 4192 7528 4186 7526
4186 7522 4187 7519 4180 7509 4177 7510
4177 7506 4171 7505 4171 7507 4169 7505
4162 7505
TIME...MOT...LOC 1713Z 228DEG 19KT 4169 7553
$$
MJMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:05 AM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 7, 11:05 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1105 AM EDT Tue Aug 7 2018 .SYNOPSIS... Warm and humid weather continues through Wednesday. A slow moving frontal boundary will bring showers and thunderstorms today and Wednesday. A few storms could be strong, producing heavy rain, gusty winds and small hail. Dry weather returns by Thursday. && .NEAR TERM /THROUGH WEDNESDAY/... 11 am update... As of late morning, a band of convection continues to slowly trudge eastward through western/upstate NY, along and ahead of a short-wave trough skirting across southern Ontario. In the meantime, plentiful sunshine has prevailed across NY's southern tier and NEPA. Better heating where skies have been mainly clear so far today will lead to more destabilization for the southern tier and NEPA, generally to the tune of ML CAPE values in the 750-1500 j/kg range. As forcing from the above mentioned wave skims the southern tier and NEPA this afternoon, thunderstorm development is still anticipated, and probabilities will be kept in the likely range. Mesoanalysis data indicates poor mid-level lapse rates over the northeastern CONUS, despite the approach of the aforementioned short-wave, along with fairly weak deep-layered shear (generally 0-6 km values of 25 kt or less). This combination of factors, along with building precipitable water values into the 1.5-2" range, point to a greater likelihood of heavy rain producing storms, as opposed to gusty winds or hail. Thus, we've added the mention of locally heavy downpours this afternoon into the early evening. It will be another warm and muggy afternoon, with highs ranging in the 80s area-wide. Previous discussion... At 415 AM...Convection that was over southern Ontario this evening is currently lifting northeast across Lake Ontario and will soon be along the eastern shore and into the Adirondacks. Later this morning through the afternoon a mid level short wave will pass through the area. The atmosphere will become moderately unstable by then with CAPE values of 1000-2000 J/KG. Forcing from this feature and available instability will lead to widespread thunderstorms across the entire region with likely POPs advertised. Weak mid level lapse rates and marginal shear values indicate most activity will remain subsevere although a few storms could be strong to severe with the main threat strong winds. High precipitable water values also indicate the potential for heavy downpours in any convection. The activity will diminish quickly during the early evening as the mid level wave exists along with the loss of diurnal heating. By late tonight any convection will be isolated. Highs today will range in the lower to middle 80s with the valley areas in northeast Pennsylvania in the upper 80s. Humid conditions will continue with dew points around 70. On Wednesday another mid level wave will approach the region but a little later than today's wave. Models continue to indicate the best instability will be from the southern tier south through northeast Pennsylvania. With the same airmass in place heavy downpours will be possible again and weak mid level lapse rates and marginal shear should limit the severe weather potential. Will continue to advertise likely POPs across the entire forecast area during the afternoon except for the northern Finger Lakes region to the western Mohawk Valley. Highs will be a few degrees cooler than today but dew points will remain fairly high until Thursday. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... 430 AM Update... Relatively speaking, the short term period will be fairly quiet compared to prior days, yet there will still be small chances for showers and thunderstorms at times. Though a diurnally-timed shortwave will exit Wednesday evening, taking showers and thunderstorms with it; models agree in the big picture that things do not go totally quiet. A broad cyclonic upper flow will persist over Eastern Canada with a wave-riddled belt on its periphery through the Upper Midwest, Great Lakes, and Northeast. The disagreement and thus uncertainty in the models, will be placement of individual waves, and whether or not they will have enough moisture to work with to yield any showers and thunderstorms. At this point, it appears that the combination of waves aloft and diurnal heating will be enough for a slight chance of convection Thursday, even if moisture very much limits its coverage. ECMWF is actually the more bullish model in popping activity up, especially in Central New York, mid morning/early afternoon before lower precipitable water values cut things off. GFS has more typical diurnally- forced afternoon timing. NAM and Canadian models are actually still dry, though the Canadian model does manage to develop convection upstream and then drift the leftovers into our region Thursday night. Temperatures will be pretty close to climatology, with lows of mainly lower-mid 60s and highs of upper 70s-mid 80s. && .LONG TERM /FRIDAY THROUGH MONDAY/... 430 AM Update... Models depict an upper level trough amplifying and the cutting off its own closed low over the western Great Lakes by early in the weekend. From there, uncertainty increases for evolution of that low, with some models and ensemble members pretty much parking the low over the Ohio Valley and others opening it back up to drift east over our region early next week. There is agreement, however, that it will be a slowly moving pattern, and one with unsettled conditions and ample moisture for our region. The pattern does warrant some watching due to potential for repeating batches of rain. Adjustments to the forecast included further raising the chances for showers-thunderstorms, and keeping those chances going through early next week. Right now, the driest day of the long term appears to be Friday, since it will take time for moisture to build back into the region. Despite that, even Friday there will be a low chance for showers and thunderstorms. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... VFR conditions are expected to prevail through much of this TAF period. A period of MVFR thunderstorms are likely later today with a passing mid level trough. The timing for this activity 15Z-19Z at KRME/KSYR, 17Z-22Z at KITH/KELM/KBGM and 20Z-24Z at KAVP. This evening mid level clouds are expected with MVFR visibilities at KAVP due to later convection. Late tonight IFR conditions are possible at KELM but confidence is low. Light and variable winds becoming southwest at 5-10 knots later this morning then light and variable this evening. Outlook... Wednesday...Restrictions likely at times in scattered showers and t'storms. Thursday...Mainly VFR expected. Friday and Saturday...Restrictions possible at times in scattered showers and t'storms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...RRM NEAR TERM...MLJ/RRM SHORT TERM...MDP LONG TERM...MDP AVIATION...RRM
Hazardous weather outlook, Aug 7, 3:20 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 320 AM EDT Tue Aug 7 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-080730- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 320 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Thunderstorms are likely today with a few storms possibly becoming severe. The main threat would be strong winds and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are likely again on Wednesday especially from the southern tier in central New York south through northeast Pennsylvania. A few of these storms could also be severe with strong winds and brief heavy downpours the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 12:11 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1211 PM EDT TUE AUG 7 2018
PAZ038-039-071645-
Susquehanna PA-Bradford PA-
1211 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SUSQUEHANNA AND EAST
CENTRAL BRADFORD COUNTIES UNTIL 1245 PM EDT...
At 1210 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camptown, or near Wyalusing, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Le Raysville and Rushville around 1215 PM EDT.
Rush around 1220 PM EDT.
Friendsville around 1225 PM EDT.
Montrose around 1230 PM EDT.
Brackney around 1235 PM EDT.
Hallstead and New Milford around 1240 PM EDT.
Susquehanna and Susquehanna Depot around 1245 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4161 7623 4177 7635 4200 7588 4200 7548
4189 7548 4165 7613 4165 7620 4162 7620
TIME...MOT...LOC 1610Z 239DEG 49KT 4173 7621
MLJSpecial weather statement, Aug 7, 12:41 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1241 PM EDT TUE AUG 7 2018
PAZ039-040-044-072-071715-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA-
1241 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND NORTHWESTERN WAYNE COUNTIES UNTIL 115 PM
EDT...
At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Benton, or near Waverly, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Archbald and Tompkinsville around 1245 PM EDT.
Carbondale and Mayfield around 1250 PM EDT.
Forest City around 105 PM EDT.
Union Dale around 110 PM EDT.
Pleasant Mount around 115 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4157 7577 4164 7573 4164 7577 4192 7539
4171 7517 4147 7567
TIME...MOT...LOC 1641Z 231DEG 25KT 4159 7567
MLJSpecial weather statement, Aug 7, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
113 PM EDT TUE AUG 7 2018
PAZ039-040-044-072-071800-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA-
113 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND CENTRAL WAYNE COUNTIES UNTIL 200 PM
EDT...
At 113 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union Dale, or 8 miles north of Carbondale, moving northeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carbondale, Honesdale, Damascus, Callicoon, Clifford, Forest City,
Waymart, Vandling, Union Dale and Prompton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4151 7546 4170 7565 4192 7528 4186 7526
4186 7522 4187 7519 4180 7509 4177 7510
4177 7506 4171 7505 4171 7507 4169 7505
4162 7505
TIME...MOT...LOC 1713Z 228DEG 19KT 4169 7553
MJMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:33 PM EDT | Special Weather Statement | BGM | Otsego | 27 min |
| Aug 7, 2:01 PM EDT | Special Weather Statement | BGM | Delaware | 44 min |
| Aug 7, 2:34 PM EDT | Special Weather Statement | BGM | Delaware | 41 min |
| Aug 7, 3:14 PM EDT | Special Weather Statement | BGM | Delaware | 46 min |
| Aug 7, 4:10 PM EDT | Special Weather Statement | BGM | Delaware | 50 min |
| Aug 7, 7:02 PM EDT | Special Weather Statement | BGM | Broome | 43 min |
| Aug 7, 7:45 PM EDT | Special Weather Statement | BGM | Broome | 45 min |
| Aug 7, 7:53 PM EDT | Special Weather Statement | BGM | Broome | 37 min |
| Aug 7, 12:11 PM EDT | Special Weather Statement | BGM | Susquehanna | 34 min |
| Aug 7, 12:41 PM EDT | Special Weather Statement | BGM | Wayne | 34 min |
| Aug 7, 1:26 PM EDT | Special Weather Statement | BGM | Pike | 34 min |
| Aug 7, 1:36 PM EDT | Special Weather Statement | BGM | Susquehanna | 39 min |
| Aug 7, 1:41 PM EDT | Special Weather Statement | BGM | Wayne | 34 min |
| Aug 7, 1:44 PM EDT | Special Weather Statement | BGM | Bradford | 46 min |
| Aug 7, 1:53 PM EDT | Areal Flood Advisory | BGM | Pike | 5 hr |
| Aug 7, 1:53 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne | 52 min |
| Aug 7, 2:15 PM EDT | Special Weather Statement | BGM | Wyoming | 30 min |
| Aug 7, 2:21 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Wyoming | 3 hr |
| Aug 7, 2:30 PM EDT | Special Weather Statement | BGM | Susquehanna | 45 min |
| Aug 7, 2:48 PM EDT | Special Weather Statement | BGM | Lackawanna | 27 min |
| Aug 7, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wyoming | 50 min |
| Aug 7, 3:27 PM EDT | Special Weather Statement | BGM | Lackawanna | 33 min |
| Aug 7, 3:42 PM EDT | Special Weather Statement | BGM | Pike | 48 min |
| Aug 7, 4:25 PM EDT | Special Weather Statement | BGM | Pike | 50 min |
| Aug 7, 4:59 PM EDT | Areal Flood Advisory | BGM | Bradford, Wyoming | 2 hr |
| Aug 7, 5:12 PM EDT | Flash Flood Warning | BGM | Bradford, Wyoming | 4 hr |
| Aug 7, 5:51 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wyoming | 114 min |
Nearby
Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.